Detectives investigating the sudden deaths of two men, and medical emergencies involving two others, since the start of January are warning the public about a potentially volatile batch of drugs which may be in circulation in Newport.
Enquiries are ongoing into the incidents, which took place on dates between Tuesday, 1st January, and Tuesday, 8th January 2019. All are believed to be linked to the ingestion of heroin, but it is not yet clear whether they were caused by the strength of a particular batch of drugs or contamination with another substance.
Police investigating the circumstances surrounding these incidents have arrested a 31-year-old man from the Newport area on suspicion of the supply of class A drugs, following the execution of three search warrants on Thursday, 10th January. He has since been released under investigation.
Detective Chief Inspector Nicholas Wilkie, of Gwent Police's East Local Policing Area, said: "It is not clear yet whether all these tragic events are directly related. However, I cannot rule out the possibility that these deaths and medical emergencies are linked to the same batch of heroin.
"The use of heroin is, of course, illegal but I would urge anyone currently using the drug to be especially cautious and vigilant. If you are considering taking drugs - even if you are a regular user and believe you know what they are taking - please think twice.
"Anyone who believes they may have had an adverse reaction or anyone who falls ill as the result of taking drugs should seek medical attention as a matter of urgency."
If you require support, please contact your local GDAS or Kaleidoscope scheme who will be able to refer you to the appropriate services.
If you have any concerns or any information relating to illegal drug supply in your area please call us on 101. Alternatively, direct message us on Facebook or Twitter, or you can call Crimestoppers anonymously on 0800 555 111.